What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 4:53 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, May 20, 4:53 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
553 AM CDT Fri May 20 2022
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 217 AM CDT Fri May 20 2022
A surface has moved into southwestern Minnesota early this morning
with a cold front stretching southward across central Iowa then
southwestward into Kansas and Colorado. Convection was having
trouble initiating across the area this morning associated with
925 MB frontogenetical forcing. The convection is not maintaining
itself. Temperatures in eastern Iowa, northwest Illinois, and far
northeast Missouri were in the upper 60s to lower 70s.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 217 AM CDT Fri May 20 2022
Key Messages:
1. Much cooler and cloudy end to the work week with scattered
showers and isolated thunderstorms possible.
Convection has remained to the north of the area tonight with
storms struggling to initiate across central Iowa.
The storm system and its attendant cold front is forecast to
slowly move eastward through the period. This morning, the cold
front is forecast to be near the Mississippi River by midday.
Models show the cold front exiting northwest Illinois and far
northeast during the late afternoon. Synoptic models show
gradual weakening of the low level FGEN forcing with time along
and ahead of the cold front. Upper level support is limited with a
few weak vorticity maxima moving across the region today. This
will work to limit the precipitation coverage today. Rain showers
will be scattered with thunderstorms isolated and limited to
ahead of the cold. The storm prediction center has Bureau, Putnam,
and McDonough Counties in a Marginal Risk for severe storms.
There is sufficient CAPE values of 1000 to 2000 J/KG. Deep layer
shear is increasing through the day but with limited lift severe
storms should be isolated today. Rainfall amounts will be light
today with 1 to 2 tenths possible.
High temperatures for today will be ahead of the cold front with
falling or steady temperatures behind it. High temperatures today
will range from the lower 80s across far west central Illinois to
the upper 60s northwest of a Cedar Rapids to Dubuque line. Low
temperatures on Saturday morning will range from the upper 40s
north of Highway 30 to the mid 50s in far southeast Iowa,
northwest Illinois and far northeast Missouri.
.LONG TERM...(Saturday through Thursday)
ISSUED AT 217 AM CDT Fri May 20 2022
Key Messages:
1. Chances for rain and storms to start the period.
2. Cooler, even below average temps to start the work week
3. Chances for showers midweek.
Discussion:
Elongated trof with a strong upper level jet will start the period.
Weak waves ahead of this trof will lead to showers and storms
Saturday. A wave moving through the trof will start to move the
system east through the overnight into Sunday. Flow turns zonal
before another system changes it to SW ahead of a wave midweek. At
the same time, a deeper trof forms SW of the area and becomes cutoff
into next weekend. Guidance begins to differ with the timing of the
first shrtwv midweek, leading to reduced forecast confidence. What
does seem locked in are the temps. We will be in the 60s finally
reaching 70 with a deft of low level moisture. Our spring-like
weather will have arrived.
With broad divergence across the area Saturday, any wave could lead
to showers or storms. The upper level jet right entrance region
will be across the area and will help to increase lift. Most of the
precip looks to be post frontal. There does not appear to be any
severe risk for this setup across the area. CAMs are depicting
showers and isolated storms across the area Saturday, before
becoming more widespread with the arrival of the shrtwv and jet
streak. With better BL moisture south of the area and ahead of the
cold front, CAMs and synoptic models don't have much QPF. In fact,
most of the area will see from a couple tenths of an inch to half an
inch of rain.
Into next week, the wave midweek will also have a lack of BL
moisture and while we will see pops, this will mostly be showers.
Some storms can't be ruled out.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 550 AM CDT Fri May 20 2022
A cold front will move across the area now through 18 UTC today.
A line of showers and storms is possible with the front with MVFR
ceilings and visibilities possible with these storms. Have added a
tempo group for storms at each TAf site. Otherwise MVFR ceilings
will be possible through this morning all TAF sites with some
improvement to VFR this afternoon and evening. Winds will shift to
the west behind the front with gusts up to 25 knots.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Gibbs
AVIATION...Cousins
Hazardous weather outlook, May 20, 2:05 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
305 AM CDT Fri May 20 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
305 AM CDT Fri May 20 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A cold front will move across eastern Iowa, northwest Illinois,
and far northeast Missouri today with scattered showers and
isolated thunderstorms possible. There is a marginal risk of
severe thunderstorms in Bureau, Putnam, and McDonough Counties.
The main threats from these storms will be hail, damaging wind
gusts, and lightning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Showers and storms are expected Saturday into the evening. Severe
weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated for today or tonight.
DC/AG
In the hours before
Special weather statement, May 20, 4:25 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
525 AM CDT Fri May 20 2022
IAZ098-MOZ009-010-201115-
Van Buren IA-Clark MO-Scotland MO-
525 AM CDT Fri May 20 2022
...Strong thunderstorms will impact portions of southwestern Van
Buren, Scotland and southwestern Clark Counties through 615 AM CDT...
At 525 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greentop to near Brashear to near Plevna.
Movement was northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Greensburg around 535 AM CDT.
Rutledge around 545 AM CDT.
Other locations in the path of these storms include Memphis, South
Gorin, Wyaconda, Granger, Luray and Cantril.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4056 9235 4060 9227 4060 9218 4065 9218
4068 9211 4047 9181 4025 9155 4026 9195
4030 9195 4030 9235
TIME...MOT...LOC 1025Z 242DEG 46KT 4038 9260 4020 9236 3997 9213
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GibbsSpecial weather statement, May 20, 4:56 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
556 AM CDT Fri May 20 2022
IAZ098-099-ILZ034-MOZ009-010-201145-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
556 AM CDT Fri May 20 2022
...Strong thunderstorms will impact portions of western Hancock,
southeastern Van Buren, western Lee, northeastern Scotland and Clark
Counties through 645 AM CDT...
At 555 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Memphis to 7 miles east of Colony to 8
miles north of Lewistown to near Ewing. Movement was east at 55 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wayland and St. Francisville around 615 AM CDT.
Other locations in the path of these storms include Warsaw,
Alexandria, Croton, Keokuk, Hamilton, Donnellson, West Point, New
Boston, Bowen, Franklin, Carthage, Ferris and Fort Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4020 9150 4025 9150 4025 9160 4038 9176
4060 9199 4077 9156 4048 9117 4031 9106
4019 9101
TIME...MOT...LOC 1055Z 250DEG 50KT 4052 9209 4026 9184 4020 9181 4004
9161
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GibbsLocal storm report, May 20, 5:30 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 AM CDT FRI MAY 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL 1 SE KEOKUK 40.40N 91.38W
05/20/2022 E0.70 INCH LEE IA PUBLIC
&&
TJGSpecial weather statement, May 20, 5:34 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
634 AM CDT Fri May 20 2022
ILZ025-026-034-035-201215-
Warren IL-Henderson IL-McDonough IL-Hancock IL-
634 AM CDT Fri May 20 2022
...Strong thunderstorms will impact portions of Hancock, southern
Henderson, southwestern Warren, McDonough and eastern Lee Counties
through 715 AM CDT...
At 634 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Niota to near Carthage to near Clayton.
Movement was east at 55 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Tennessee and Colmar around 645 AM CDT.
Colchester, La Harpe, Blandinsville, Disco and Fandon around 650
AM CDT.
Other locations in the path of these storms include Macomb, Terre
Haute, Sciota, Western Illinois University, Good Hope, Raritan,
Bardolph, Bushnell, Roseville, Prairie City, New Philadelphia and
Little Swan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4020 9108 4037 9114 4057 9138 4060 9136
4062 9132 4064 9126 4064 9119 4067 9112
4080 9062 4062 9044 4028 9045 4028 9091
4019 9091
TIME...MOT...LOC 1134Z 249DEG 48KT 4061 9131 4040 9107 4006 9095
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Gibbs